Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 19, NWS Riverton, WY

December 18, 2018Fremont County, Johnson County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind watch at Dec 18, 2018, 12:57 AM MST for Fremont County, Johnson County, Sweetwater County, Wyoming. It took effect at Dec 19, 2018, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2018, 12:57 AM MST (07:57 UTC)
In effect from
Dec 19, 2018, 5:00 AM MST
Expired
Dec 18, 2018, 8:17 PM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Johnson County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 40 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 17, 11:23 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 17, 11:23 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1123 PM MST Mon Dec 17 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM MST Mon Dec 17 2018

Thicker clouds and light snow are currently moving into the far
west attm ahead of a weak approaching shortwave. The troughpa is
due to track east across the area by 06Z tonight. Left front quad
dynamics and some weak isentropic lift will help contribute to the
snowfall tonight. Then a after a short respite from the accumulating
snowfall, a much more interesting Pacific trough will get flung
toward Wyoming Tuesday from a circulation now spinning over the
Southern Gulf of Alaska. This trough will elongate as it rides up
and over the high off the Ca/Mex coast with this trough eventually
splitting. We will catch much of the northern stream energy from
this trough. In fact, there will be plenty of jet support from
this weather system as a 140 knot winds from the 300mb jet will
be ovhd by Wednesday, down from 160 knots when the trough is still
out over the Pac NW. There will be enough moisture from this
weather system to support advisory amounts of snowfall in the far
west from late Tuesday through Wednesday morning, with a few
amounts of over a foot on the higher Tetons. Increasing westerly
difluent upslope flow will contribute to the snowfall late Tuesday
and Tuesday night. Temps will be favorable for decent dendritic
growth. The snowfall will become more showery in nature Wednesday
as the asct Pacific cool front sweeps across the area with some
negatived lifted indices progged. Snowfall will decrease in
intensity Wednesday afternoon.

As for high wind potential, a froude number of .99, a mountain top
inversion, and a warm advection pattern point to a potential high
wind/mtn wave event for the Cody Foothills, namely the town of
Clark for later Tuesday afternoon through Wednesday morning.
There is even signs of a gap flow event there as well with a 13C
temp gradient indicated during that time frame between YNP and
the Cody Foothills. We opted to go with a high wind watch for the
Cody Foothills valid from 21Z Tue through 15Z Wed. The southern
wind corridor from Sweetwater County to Casper will likely see
strong winds, with areas like Casper Outer Drive possibly
experiencing at least isolated high wind gusts as a refection of a
15mb sfc pressure gradient between GCC and RKS just ahead of the
front by late morning Wednesday. Sweetwater County will continue
to blow strong for the rest of Wednesday afternoon when they get
there typical post frontal westerly winds with the NAM MOS
guidance indicating over 30 knot sustained winds there from 18Z
through 00Z there and the MAV MOS guidance indicating 39 knots at
18Z Wed. Other areas that will likely see especially strong post
frontal northwest winds will be the Wind River Basin and Northern
Johnson County Wednesday afternoon during which time, 5.5 700mb
height lines spaced apart by 10 decameters will be in place over
the state of WY. These areas like to blow strong from the nw past
frontal. 32 knot nnw winds are progged by the NAM MOS for BYG 18Z
Wed.

Any lingering inversions that may be around in the Big Horn and
Wind River basin will be wiped out after this weather system
blasts through Wednesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM MST Mon Dec 17 2018

Diminishing wind and a general clearing sky to start this period
behind our Wed system. The northwest corner will likely hold low
clouds into Thu mrng. The basins will have a shot of some rapid
cooling overnight wit more clearing. Thursday with see shortwave
ridging moving in with a dramatic warmup for the mountains and
foothills with strengthening basin inversions. There will be a
general increase in wind across the wind corridor and foothills as
a lee trough develops swd from MT. Winds will increase further
Thursday night ahead of a new system for Friday. This system will
spread snow into the nw and north during the day with a lot of wly
wind (strong to potentially high) ahead of it in the central and
srn zones, becoming nw with fropa. It's a quick hitting system so
snow amounts look generally sub-advisory right now. Winds though
could have an impact. Cold front races south Friday as far south
as our central zones. There may be a another fairly weak/splitting
type system coming through on Saturday/Sat ngt with some mainly
mtn flurries/lgt snow along the track (which is uncertain at this
time). Brief shortwave ridging possible Sunday before a
potentially slightly stronger system digs se across us Christmas
Eve. This system has the potential to bring a swath of mainly
light snow along its path. The GFS and GEM generally track is se
right across us. The Euro has more energy further south. We'll
have to watch this closely over the next several days since it is
a potential Christmas Eve system. Even if it doesn't look that
strong attm. A sneak peak at Christmas day shows a digging trough
heading into the Great Basin. Most guidance digs/splits this
system rapidly south by late on Christmas day with some snow
potential still across much of the area. Still a long way off but
big picture is somewhat favorable for this system so it's just
another system to keep an eye on in the coming days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1120 PM MST Mon Dec 17 2018

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

The main aviation concern again through Tuesday evening will be
windy to strong southwest to west wind and/or low-level wind shear
in the South Pass to Casper wind corridor, lee side of mountain
ranges into adjacent foothills. Otherwise, variable mid-high
level cloudiness is expected with VFR conditions through Tuesday evening.
After 06Z Wednesday, a cold front will begin to sweep across the
area with windy conditions developing in some locations that were
relatively light for much of the period such as KRIW and KBYG.
There could also be a few showers along and behind the cold front,
but coverage is not enough to include any precip at any terminal.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Ceilings will vary between 020-050 kft agl over the far western
terminals including KJAC with some light snow/flurries through
midday Tuesday. There is a possibility KRKS could see MVFR ceilings
this morning, but due to low confidence will only hint at that with
a scattered group in the TAF.  After 20Z, a winter storm will be
approaching the area with increasing chances of snow and wind
across western Wyoming. MVFR and IFR conditions are expected at
KJAC after 00Z Wednesday from snow and blowing snow, and last
through the night. Farther southeast, the snow will be much
lighter, but windy west to northwest will develop. Mountains will
be obscured much of the time, with the best conditions occurring
across South Pass.

Please see the Aviation Weather Center and/or CWSU ZDV and
ZLC for the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 330 PM MST Mon Dec 17 2018

Weather system brings a quick shot of light snow to mainly the
western mountains tonight with areas of gusty wind east of the
divide. A much stronger system approaches late Tuesday through
Wednesday with widespread snow out west and strong wind to many
areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday afternoon through Wednesday morning
for WYZ003.

&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Murrell
FIRE WEATHER...Skrbac

In the hours before

Special weather statement, Dec 18, 12:19 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Riverton WY
1219 AM MST Tue Dec 18 2018

WYZ019-020-182200-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1219 AM MST Tue Dec 18 2018

...Strong winds this afternoon through Wednesday...

* WHAT...Strong west to southwest wind of 30 to 40 mph with gusts
  to 55 mph. Local gusts over 60 mph on Outer Drive in Casper are
  possible.

* WHERE...Southeast Fremont and Natrona County, especially around
  Outer Drive.

* WHEN....This afternoon through Wednesday.

* ADDITIONAL DETAILS...These winds may cause loss of vehicle
  control or a blow over to high profile vehicles traveling empty
  or with a light load.

WYZ025-182200-
Upper Green River Basin Foothills-
Including the city of Pinedale
1219 AM MST Tue Dec 18 2018

...Periods of snow tonight into Wednesday...

* WHAT...Periods of snow. 1 to 3 inches of snow expected, with the
  highest amounts near Boundurant.

* WHERE...The Green River Foothills, including Pinedale and
  Boudurant.

* WHEN....Tuesday afternoon through Wednesday.

* ADDITIONAL DETAILS...Travel could be difficult. Expect slick and
  snow covered roads if traveling tonight and Wednesday.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 12:44 AM MSTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton28 hr
Dec 18, 12:57 AM MSTHigh Wind WarningRIWFremont, Johnson, Park, Sweetwater41 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.